Heroin Withdrawal Symptoms

As a powerful opioid, heroin is a dangerous drug that causes dependence. A key sign of dependence is feeling cravings and withdrawal symptoms when not using the drug. Heroin withdrawal is also dangerous when not carefully monitored in a professional detox setting. Our team at Solutions Based Treatment provides innovative and effective methods for minimizing the onset and complications of withdrawal.

Why Does Heroin Withdrawal Occur?

Withdrawal is a physical reaction to a lack of access to the drug. It occurs after dependence forms. A person consuming heroin is at risk for dependence because of how the drug changes the way the neurotransmitters in the brain function. Over time, heroin causes the body to become reliant on its presence to function normally. When that does not happen, or a person becomes used to the amount of heroin they are using, withdrawal symptoms occur.

What Are Common Heroin Withdrawal Symptoms?

Symptoms and their intensity differ for many people. Some of the most common initial withdrawal symptoms include:

  • Nausea and vomiting
  • Shaking and sweating
  • Abdominal pain 
  • Agitation and nervousness
  • Muscle spasms and pain
  • Depress onset 

These symptoms typically begin quickly, as soon as 6 to 12 hours after the last dose. They typically peak over a period of 1 to 3 days, depending on the amount of use a person has had. After about a full week, they subside, creating mental clarity and stability.

Severe Heroin Withdrawal Symptoms Can Occur

People who have used heroin for a longer period of time or those who have used large doses of the drug are more likely to have severe withdrawal symptoms. This may include tremors, intense episodes of anxiety, insomnia, and a rapid heart rate. It is also possible to experience hypertension, seizures, and intense cravings. Some people may also feel empty and lack the ability to find pleasure in anything. 

What Are Post-Acute Heroin Withdrawal Symptoms?

The symptoms of withdrawal can carry on for some time. Though they may become more manageable, some people may continue to experience symptoms for several weeks, with some suffering from them over numerous months. Post-acute withdrawal syndrome can go on for some time as the body continues to try to heal from the presence of toxins.

During this time, people may struggle with emotional control and mental health wellbeing. Depression is a key concern for many men and women, especially during the first six months to a year. Some people may experience hallucinations and episodes of paranoia over the first year. It is less likely, but some complications from using the drug may take some time to become evident, such as the onset of kidney or liver damage. Others may continue to struggle with maintaining proper heart rate and respiratory rates long after withdrawal symptoms have passed.

How Treatment Can Help with Heroin Withdrawal Symptoms

The detox process provided through Solutions Based Treatment enables more control and monitoring over the changing withdrawal symptoms a person has. In these cases of substance abuse, medications can be used to help minimize the onset of withdrawal and cravings. Even if already present, a person may notice a significant reduction in how bad they feel. 

The detox process is just the first step. Continued care through treatment programs we offer allows for better control over mental health processes and needs. We offer comprehensive heroin addiction support and treatment therapies. Some of those include:

Make the Decision to Get Help Now – Call Solutions Based Treatment

Heroin withdrawal can be controlled in a professional detox program. Long-term recovery starts with this process. To learn more about our treatment programs, call 833.999.1941 or reach out online. Solutions Based Treatment is available to help today. 

Leave a Reply

Your email address will not be published. Required fields are marked *

Post comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.